Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 61, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 2:06 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 2:06 PM CDT (19:06 UTC)
- Expired
- May 31, 2018, 2:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
453
WUUS54 KOHX 311906
SVROHX
TNC087-141-159-311930-
/O.NEW.KOHX.SV.W.0061.180531T1906Z-180531T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
206 PM CDT THU MAY 31 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Smith County in Middle Tennessee...
Southern Jackson County in Middle Tennessee...
Northwestern Putnam County in Middle Tennessee...
* Until 230 PM CDT.
* At 206 PM CDT, a severe thunderstorm was located near Carthage,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Carthage, Gainesboro, Baxter, Gordonsville, Granville
and Cummins Falls State Park.
This includes Interstate 40 between mile markers 261 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3614 8591 3632 8594 3641 8556 3615 8551
TIME...MOT...LOC 1906Z 261DEG 18KT 3625 8584
HAIL...1.00IN
WIND...60MPH
$$
Rose2 follow-up statements
965
WWUS54 KOHX 311921
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
221 PM CDT THU MAY 31 2018
TNC159-311930-
/O.CAN.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Smith TN-
221 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
3622 8578 3624 8578 3625 8580 3625 8581
3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1920Z 249DEG 20KT 3631 8574
$$
TNC087-141-311930-
/O.CON.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Jackson TN-Putnam TN-
221 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHERN JACKSON AND NORTHWESTERN PUTNAM COUNTIES...
At 220 PM CDT, a severe thunderstorm was located near Gainesboro,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gainesboro, Granville and Cummins Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
3622 8578 3624 8578 3625 8580 3625 8581
3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1920Z 249DEG 20KT 3631 8574
HAIL...1.00IN
WIND...60MPH
$$
Rose500
WWUS54 KOHX 311928
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
228 PM CDT THU MAY 31 2018
TNC087-141-311938-
/O.EXP.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Jackson TN-Putnam TN-
228 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON AND
NORTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
3622 8578 3624 8578 3625 8580 3625 8581
3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1928Z 261DEG 18KT 3632 8570
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:27 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 31, 12:27 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1227 PM CDT Thu May 31 2018 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... With iso shwrs/tstms already developing and fields of sct towering cumulus noted, updated the suite of forecast products thru the afternoon hrs today to go from probability terms to convective terms in dealing with progression of expected convection. Have also updated the Sat night time frame as SPC has placed portions of the mid state west of the Cumberland Plateau Region in a marginal to sight risk of svr tstms as an MCS is expected to develop to our NW during the afternoon hours, and with upper level flow becoming predominately NWLY, this MCS could propagate SWD into the mid state region Sat evening. Tweaked hrly temp, dewpoint, and wind speed/direction grids too. Remainder of the forecast continues to remain on track. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Latest models are trending toward later solutions regarding active weather in Middle Tennessee. As of now, only widely scattered cells are occurring and probably won't increase significantly in areal coverage until later this evening and overnight when the actual shortwave moves across the mid state. Will try to handle any precipitation until then with "VC" remarks. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........08
Hazardous weather outlook, May 31, 6:04 AM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 604 AM CDT Thu May 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-011000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 604 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms for locations across northern portions including the Cumberland Plateau Region and a marginal risk for severe thunderstorms remainder of mid state region this afternoon through at least the early evening hours tonight. With any strong to severe thunderstorms that do develop, strong to damaging winds along with large hail will be the primary threats. An isolated tornado or two may also be possible, especially for locations approaching the Tennessee/Kentucky border region. Brief heavy rainfall may be associated with the stronger showers and thunderstorms and could result in localized flooding, especially if showers and thunderstorms consecutively develop over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday through Friday evening, and again on Saturday night, brief heavy rainfall may be associated with the stronger showers and thunderstorms and could result in localized flooding, especially if showers and thunderstorms consecutively develop over the same areas. There is a slight risk of severe thunderstorms for locations near and across the Tennessee River Valley, with a marginal risk remainder of the mid state region west of the Upper Cumberland Region for Saturday evening. With any strong to severe thunderstorms that do develop, strong to damaging winds along with large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and once again on Saturday evening. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, May 31, 11:21 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
1121 AM CDT THU MAY 31 2018
TNZ065-080-311700-
Van Buren TN-White TN-
1121 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAN BUREN AND SOUTHERN
WHITE COUNTIES UNTIL NOON CDT...
At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sparta, moving east at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sparta, Spencer, Doyle, Virgin Falls State Natural Area, Rock Island
State Park and Fall Creek Falls State Park.
LAT...LON 3567 8531 3575 8560 3576 8560 3576 8561
3577 8560 3578 8560 3578 8561 3579 8560
3580 8561 3582 8567 3585 8563 3585 8566
3587 8566 3588 8564 3589 8565 3595 8564
3593 8525
TIME...MOT...LOC 1620Z 280DEG 18KT 3585 8558
RoseSpecial weather statement, May 31, 12:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
1215 PM CDT THU MAY 31 2018
TNZ032-033-311745-
Putnam TN-Overton TN-
1215 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OVERTON AND PUTNAM
COUNTIES UNTIL 1245 PM CDT...
At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Algood, or near Cookeville, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cookeville, Algood, Monterey and Rickman.
LAT...LON 3612 8514 3610 8515 3610 8525 3605 8524
3602 8526 3611 8561 3623 8558 3622 8557
3624 8553 3626 8553 3626 8551 3629 8549
3626 8511
TIME...MOT...LOC 1714Z 282DEG 24KT 3620 8550
RoseSpecial weather statement, May 31, 1:28 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
128 PM CDT THU MAY 31 2018
TNZ008-009-029-311900-
Trousdale TN-Sumner TN-Macon TN-
128 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER...MACON AND
NORTHERN TROUSDALE COUNTIES UNTIL 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westmoreland, or 10 miles west of Lafayette, moving east at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lafayette, Westmoreland and Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8590 3642 8596 3643 8598 3642 8597
3639 8598 3638 8604 3647 8633 3665 8628
TIME...MOT...LOC 1828Z 285DEG 16KT 3656 8622
RoseSpecial weather statement, May 31, 1:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
151 PM CDT THU MAY 31 2018
TNZ025-026-311915-
Dickson TN-Cheatham TN-
151 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON AND CENTRAL
CHEATHAM COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Bluff, or 9 miles north of Dickson, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ashland City, White Bluff, Pleasant View, Charlotte, Vanleer and
Cheatham Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3625 8697 3621 8698 3609 8734 3625 8745
3632 8734 3632 8729 3635 8728 3636 8726
3638 8725 3641 8720 3641 8718 3643 8717
3642 8716 3642 8715 3644 8715 3645 8712
TIME...MOT...LOC 1851Z 239DEG 20KT 3621 8732
RoseSpecial weather statement, May 31, 1:53 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
153 PM CDT THU MAY 31 2018
TNZ030>032-311945-
Putnam TN-Jackson TN-Smith TN-
153 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH AND JACKSON
COUNTIES UNTIL 245 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Whitleyville and Granville.
LAT...LON 3649 8564 3648 8562 3648 8559 3635 8550
3630 8549 3630 8546 3611 8594 3628 8605
3650 8569
TIME...MOT...LOC 1853Z 270DEG 18KT 3623 8592
RoseLocal storm report, May 31, 1:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 1 S YATESTON 35.87N 85.59W
05/31/2018 E0.75 INCH WHITE TN PUBLIC
REPORT OF DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER OHX1800094
FBORDENThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 36 min |
| May 30, 7:33 PM CDT | Special Weather Statement | OHX | Putnam | 27 min |
| May 31, 5:40 AM CDT | Special Weather Statement | OHX | Houston | 35 min |
| May 31, 7:21 AM CDT | Special Weather Statement | OHX | Jackson | 24 min |
| May 31, 7:55 AM CDT | Special Weather Statement | OHX | White | 35 min |
| May 31, 8:29 AM CDT | Special Weather Statement | OHX | Wilson | 31 min |
| May 31, 9:29 AM CDT | Special Weather Statement | OHX | DeKalb | 31 min |
| May 31, 9:59 AM CDT | Special Weather Statement | OHX | Putnam, White | 46 min |
| May 31, 10:06 AM CDT | Special Weather Statement | OHX | Clay, Jackson, Overton | 24 min |
| May 31, 10:16 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, Van Buren, White | 17 min |
| May 31, 10:27 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Pickett | 48 min |
| May 31, 11:21 AM CDT | Special Weather Statement | OHX | White | 39 min |
| May 31, 12:15 PM CDT | Special Weather Statement | OHX | Putnam | 30 min |
| May 31, 1:28 PM CDT | Special Weather Statement | OHX | Macon | 32 min |
| May 31, 1:51 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 24 min |
| May 31, 1:53 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 52 min |
| May 31, 3:54 PM CDT | Special Weather Statement | OHX | Clay | 36 min |
| May 31, 4:02 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 43 min |
| May 31, 4:12 PM CDT | Special Weather Statement | OHX | Overton, Putnam | 48 min |
| May 31, 4:33 PM CDT | Special Weather Statement | OHX | Clay, Pickett | 42 min |
| May 31, 4:44 PM CDT | Special Weather Statement | OHX | Cumberland | 46 min |
| May 31, 5:10 PM CDT | Special Weather Statement | OHX | Pickett | 50 min |
| May 31, 5:46 PM CDT | Special Weather Statement | OHX | Putnam | 44 min |
| May 31, 5:54 PM CDT | Special Weather Statement | OHX | Sumner | 51 min |
| May 31, 5:56 PM CDT | Special Weather Statement | OHX | Smith | 49 min |
| May 31, 6:18 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 42 min |
| May 31, 6:26 PM CDT | Special Weather Statement | OHX | Putnam | 49 min |
| May 31, 6:29 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 25 min |
| May 31, 6:41 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 49 min |
| May 31, 6:46 PM CDT | Special Weather Statement | OHX | DeKalb | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.